Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 18, NWS Midland/Odessa, TX

June 8, 1997Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 1997, 4:06 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 4:06 PM CDT (21:06 UTC)
Expired
Jun 8, 1997, 7:10 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 082110 COR
FFWMAF
TXC461-090010-

BULLTIN - EAS ACTIVATION REQUESTED...CORRECTS VALID TIMES
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
406 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 710 PM CDT

AND A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 5 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...WESTERN UPTON COUNTY

AT 404 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 10 MILES EAST OF CRANE MOVING EAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

FLASH FLOODING IS ALSO POSSIBLE OVER THE EASTERN AND CENTRAL AREAS
OF UPTON COUNTY DUE TO HEAVY RAINFALL THAT HAS OCCURRED THIS
AFTERNOON AND WITH ADDITIONAL AMOUNTS EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.


BOYD/PENDERGRAST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:23 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 8, 2:23 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
222 PM CDT SUN JUN 8 1997

SEVERE WX AND FLASH FLOODING IN PROGRESS FROM THE NRN PERMIAN BASIN/
SOUTHERN SOUTH PLAINS..TO JUST WEST OF ODESSA..TO FST..TO THE BIG
BEND COUNTRY. A NEG TILT UPPER LOW OVER NE AZ WILL LIFT OUT AND
SLOWLY FILL OVERNIGHT. THIS SHUD HELP DIMINISH PCPN CHANCES FOR
TMRW. HOWEVER.. LOW LEVEL MOISTURE WILL REMAIN IN PLACE THRU
TUESDAY. LOW CLOUDS HAVE HUNG TOUGH OVER THE NRN AND ERN CWA..
THEREFORE THE TEMPS HAVE NOT RISEN AS MUCH AS PREVIOUSLY THOUGHT.
ANOTHER UPPER SYSTEM OFF THE NRN CALIFORNIA COAST WILL DIG IN TO
REPLACE THE FIRST ONE FOR THE FIRST PART OF THIS WEEK. WILL STAY
CLOSE TO COOLER FAN NUMBERS.J THANKS FOR EARLIER COOR SJT..LBB..AND
ABQ.

MAF  62/87  70/30
CNM  60/94  50/20
MRF  55/85  40/20
P07  69/89  60/40

BOYD/BRITE

In the hours before

Special weather statement, Jun 8, 11:03 AM CDT, 5 hours 3 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-090500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1101 AM CDT (1001 AM MDT) SUN JUN 8 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: A COMPLEX OF THUNDERSTORMS AFFECTING THE EXTREME NORTHEAST
PERMIAN BASIN WILL EXIT THE OUTLOOK AREA BY NOON. SKIES WILL
GRADUALLY CLEAR FROM WEST TO EAST OVER THE OUTLOOK AREA. STRONG
SOLAR HEATING WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE THIS
AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP MAINLY EAST OF A LINE...FROM
TERLINGUA...TO THE GUADALUPE PASS...TO WEST OF ROSWELL.
THUNDERSTORMS THAT FORM OVER THE PERMIAN BASIN...SOUTHERN SOUTH
PLAINS...AND SOUTHEAST NEW MEXICO MAY BECOME SEVERE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLE
TORNADO DEVELOPMENT. THE SLOW MOVEMENT OF THESE STORMS AND THE HIGH
AMOUNT OF PRECIPITABLE WATER IN THE ATMOSPHERE MAY CAUSE MORE
FLOODING...ESPECIALLY FOR AREAS THAT HAVE ALREADY RECEIVED HEAVY
RAINFALL.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.
FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

BOYD/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:38 PM CDTTornado WarningMAFCulberson47 min
Jun 7, 8:03 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
Jun 7, 8:24 PM CDTTornado WarningMAFCulberson46 min
Jun 7, 9:19 PM CDTSevere Thunderstorm WarningMAFCulberson46 min
Jun 7, 10:01 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:40 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves50 min
Jun 7, 10:49 PM CDTSevere Thunderstorm WarningMAFCulberson36 min
Jun 7, 11:06 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 8, 6:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 8, 8:15 AM CDTSevere Thunderstorm WarningMAFPecos35 min
Jun 8, 9:09 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 8, 9:17 AM CDTSevere Thunderstorm WarningMAFGlasscock33 min
Jun 8, 9:31 AM CDTFlash Flood WarningMAFReagan3 hr
Jun 8, 9:36 AM CDTSevere Thunderstorm WarningMAFReagan49 min
Jun 8, 11:45 AM CDTSevere Thunderstorm WarningMAFUpton30 min
Jun 8, 12:41 PM CDTSevere Thunderstorm WarningMAFWinkler49 min
Jun 8, 12:48 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Jun 8, 1:23 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
Jun 8, 1:45 PM CDTFlash Flood WarningMAFMartin3 hr
Jun 8, 1:48 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 8, 2:00 PM CDTSevere Thunderstorm WarningMAFCrane, Ward50 min
Jun 8, 2:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos32 min
Jun 8, 2:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 8, 2:47 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 8, 2:49 PM CDTSevere Thunderstorm WarningMAFCrane46 min
Jun 8, 2:54 PM CDTFlash Flood WarningMAFHoward, Scurry3 hr
Jun 8, 3:00 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 8, 3:23 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 3:35 PM CDTSevere Thunderstorm WarningMAFCrane45 min
Jun 8, 3:59 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 8, 4:06 PM CDTSevere Thunderstorm WarningMAFUpton3 hr
Jun 8, 4:08 PM CDTTornado WarningMAFPecos, Terrell32 min
Jun 8, 4:12 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 8, 4:21 PM CDTTornado WarningMAFUpton49 min
Jun 8, 4:39 PM CDTTornado WarningMAFReagan46 min
Jun 8, 4:53 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 8, 5:13 PM CDTTornado WarningMAFReagan47 min
Jun 8, 5:34 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFReagan2 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFScurry2 hr
Jun 8, 5:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Jun 8, 5:58 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 6:09 PM CDTTornado WarningMAFBrewster31 min
Jun 8, 6:30 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 8, 6:39 PM CDTTornado WarningMAFBrewster, Pecos46 min
Jun 8, 6:44 PM CDTSevere Thunderstorm WarningMAFTerrell46 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.